Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Pittsburgh, PA

June 8, 2018Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 8, 2018, 8:17 PM EDT for Tuscarawas County, Ohio. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 8:17 PM EDT (00:17 UTC)
Expired
Jun 8, 2018, 11:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 95 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 8:55 PM EDTFLASH FLOOD1 W Glens Cottage Area, OHA PRIVATE LAKE IN THE VICINITY OF STATE ROUTE 39 HAS OVERTOPPED.
Jun 8, 9:00 PM EDTFLASH FLOOD1 N Roswell, OHLAWVERS ROAD IS FLOODED AND IMPASSABLE.
Jun 8, 9:00 PM EDTFLASH FLOOD1 Sse Rockford, OHROCKFORD CHURCH ROAD HAS AREAS THAT ARE WASHED AWAY.
Jun 8, 9:00 PM EDTFLASH FLOOD2 Ese Mount Tabor, OHHENDERSON SCHOOL ROAD COMPLETELY SUBMERGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WGUS51 KPBZ 090017
FFWPBZ
OHC157-090315-
/O.NEW.KPBZ.FF.W.0012.180609T0017Z-180609T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
817 PM EDT FRI JUN 8 2018

...FLASH FLOOD EMERGENCY FOR NORTHEASTERN TUSCARAWAS COUNTY...

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northeastern Tuscarawas County in east central Ohio...

* Until 1115 PM EDT.

* At 813 PM EDT, law enforcement officials reported heavy rain in 
  the warned area. Highway 39 was completely submerged under water. 
  Structures have broken loose and are floating down stream. 

  FLASH FLOODING...     occurring.

  ESTIMATED RAINFALL... More than 5 inches.

  ADDITIONAL RAINFALL...Up to 2 inches.

  This is a FLASH FLOOD EMERGENCY for northeastern Tuscarawas 
county. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER 
GROUND NOW!

* Some locations that may experience flooding include...
  Barnhill...                       Roswell...
  Atwood Lake...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4057 8139 4056 8127 4045 8127 4045 8138

$$
2 follow-up statements
571 
WGUS71 KPBZ 090112
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
912 PM EDT FRI JUN 8 2018

OHC157-090315-
/O.CON.KPBZ.FF.W.0012.000000T0000Z-180609T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscarawas OH-
912 PM EDT FRI JUN 8 2018

...THIS IS A FLASH FLOOD EMERGENCY FOR NORTHEASTERN TUSCARAWAS 
COUNTY...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
NORTHEASTERN TUSCARAWAS COUNTY...

At 908 PM EDT, radar indicated the heavy rain has finally exited the 
warned area. Scattered showers are still possible this evening. 
Runoff from previous heavy rain may cause additional flooding. 

FLASH FLOODING...     occurring.

ESTIMATED RAINFALL... More than 5 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

This is a FLASH FLOOD EMERGENCY for northeastern Tuscarawas county. 
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Please report flooding by calling 412-262-1988, posting to the NWS 
Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4057 8139 4056 8127 4045 8127 4045 8138

$$
468 
WGUS71 KPBZ 090305
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1105 PM EDT FRI JUN 8 2018

OHC157-090315-
/O.EXP.KPBZ.FF.W.0012.000000T0000Z-180609T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscarawas OH-
1105 PM EDT FRI JUN 8 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN TUSCARAWAS COUNTY WILL
EXPIRE AT 1115 PM EDT...

The heavy rain has ended. The Flash Flood Emergency has been 
replaced with an Areal Flood Warning as runoff from the heavy rain 
will continue through the night.

Please heed and road closure barriers.

LAT...LON 4057 8139 4056 8127 4045 8127 4045 8138

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 7:27 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 8, 7:27 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
727 PM EDT Fri Jun 8 2018

.SYNOPSIS...
A front will sink into the region tonight, and waver about our
region through the weekend. Increasing shower and thunderstorm
chances through Sunday will result as upper disturbances
interact with the boundary.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
With 7:30pm update, increased pops to categorical in Allegheny
and Washington counties where a line of nearly stationary
thunderstorms has developed in the last hour.

With 6:30pm update, increased pops for several counties across
Ohio, including adding some categorical pops in stratiform rain.
Thunderstorms may have hit their peak intensity for the day,
with one warning issued about 45 minutes in eastern Ohio and
storms having weakened slightly since that time. While the bulk
of precipitation will fall across eastern Ohio, storms do
stretch east into Pennsylvania as well. Previous discussion
follows.

Frontal boundary lies from central OH into northern PA
currently. Storms are firing to the west in Ohio where greater
instability lies, a few of which have become severe due to
presence of dry air aloft and DCAPE availability. As the
boundary continues to settle south tonight, isolated to
scattered showers and storms should remain mainly confined to
the southern portion of the CWA. Still cannot rule out one or
two of the stronger storms reaching our Ohio counties before
instability wanes this evening.

Some CAMs are hinting at continued elevated convection through
much of the night south of the boundary. Elected to increase
PoPs into the chance range south of Pittsburgh tonight, with too
much remaining uncertainty to pinpoint exact areas. Although
instability will be low, lingering moisture and ripples in the
flow lend credence to this low probabilities.

Above-normal low temperatures were maintained given the clouds
and moisture present.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Although the models agree that the frontal boundary will linger
across the region on Saturday, the NAM becomes an outlier by
Sunday with a much stronger and further north surface low
crossing our area by Monday, as opposed to a weaker center
closer to the middle Ohio Valley. Will thus discount the more
amplified solution for now. Nevertheless, likely PoPs remain
justified during peak heating times of both Saturday and Sunday
with continued shortwave passages and the presence of the front.
PoPs drop off during the nighttime hours given instability
loss.

SPC maintained a marginal severe risk for Saturday
afternoon/evening ahead of the front. This seems reasonable
given that the overall wind field may be a bit too weak for much
storm organization, but enough instability and sufficiently
steep lapse rates may exist, along with mid-level dry air, for a
severe storm or two. Likewise, any flood threat should remain
localized. Although PWAT values are quite high, FFG values are
as well, and it will probably require an area to get hit a few
times for any excessive rainfall issues.

Moisture and cloud cover should keep diurnal temperature ranges
fairly small, with continued above normal max and min values.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Some uncertainty exists in the long term, as the front may not
fully exit the region by Monday. Added some low PoPs back into
the forecast, especially across the south. Zonal flow continues
into midweek, when a frontal passage may provide at least a
brief dry interlude. Another shortwave may arrive for the end of
the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Prevailing VFR is expected through the evening, though showers
and thunderstorms, developing along a warm front, may bring
brief restrictions to the terminals south of I-70. Didn't stray
much from the previous forecast with VCTS mentioned at ZZV and
MGW and left out of all other locations until tomorrow with
greater confidence in coverage. Some hi-res models suggest
storms may develop and cross overnight but have opted not to
carry these for now with low confidence in placement.

Increasing low level moisture supports the development of fog at
several sites overnight, though there may be just enough surface
flow to limit IFR. For now, continued the MVFR mention, though
it is likely IFR will occur where any thunderstorm passes.

OUTLOOK...
Restrictions will be possible in morning through the weekend and
again in any thunderstorms that pass over a TAF site.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 8, 3:17 AM EDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Fri Jun 8 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 8, 7:27 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      1 WNW ROSWELL           40.48N  81.36W
06/08/2018                   TUSCARAWAS         OH   911 CALL CENTER

            5000 BLOCK OF ECHO LAKE ROAD IS IMPASSABLE.

&&

EVENT NUMBER PBZ1803079

SKH
Local storm report, Jun 8, 7:58 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      MCDONALD                40.37N  80.24W
06/08/2018                   WASHINGTON         PA   911 CALL CENTER

            WATER ENTERING SOME OF THE BUSINESSES IN THE MCDONALD
            AREA.

&&

EVENT NUMBER PBZ1803080

SKH
Local storm report, Jun 8, 8:00 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLOOD            1 ENE SOUTHVIEW         40.34N  80.24W
06/08/2018                   WASHINGTON         PA   911 CALL CENTER

            PARTS OF HWY 980 IMPASSABLE BETWEEN MCDONALD AND CECIL.

&&

EVENT NUMBER PBZ1803081

SKH
Local storm report, Jun 8, 8:11 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 ESE ROSWELL           40.47N  81.33W
06/08/2018                   TUSCARAWAS         OH   911 CALL CENTER

            HWY 30 IS COMPLETELY UNDER WATER...REPORTED BY STATE
            TROOPER.

&&

EVENT NUMBER PBZ1803082

SKH
Local storm report, Jun 8, 8:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 NNE ROSWELL           40.49N  81.33W
06/08/2018                   TUSCARAWAS         OH   911 CALL CENTER

            HOME AT 6368 ECHO LAKE ROAD HAD REPORTED A WALL OF
            WATER HITTING BASEMENT DOOR AND DAMAGING IT. ALSO THEIR
            OUTDOOR SHED IS AFLOAT AND MOVING.

&&

EVENT NUMBER PBZ1803083

SKH
Local storm report, Jun 8, 8:16 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            WELLSBURG               40.28N  80.61W
06/08/2018                   BROOKE             WV   EMERGENCY MNGR

            FLOODING ON 12TH ST

0745 PM     FLOOD            E FOLLANSBEE            40.34N  80.60W
06/08/2018                   BROOKE             WV   EMERGENCY MNGR

            FLOODING ON THE 200 BLOCK OF MAIN ST

&&

EVENT NUMBER PBZ1803084
EVENT NUMBER PBZ1803085

TGREEN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:33 PM EDTSpecial Weather StatementPBZBelmont42 min
Jun 8, 9:43 PM EDTAreal Flood WarningPBZJefferson2 hr
Jun 8, 11:02 PM EDTAreal Flood WarningPBZCarroll, Tuscarawas9 hr
Jun 9, 2:36 PM EDTFlash Flood WatchPBZCarroll, Coshocton, Harrison, Jefferson, Tuscarawas9 hr
Jun 9, 7:58 PM EDTSpecial Weather StatementPBZCoshocton62 min

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.